Tornadoes · United States · Oklahoma · 2022
EF1 tornado, Emet to Milburn, Oklahoma, March 21, 2022
From Emet to Milburn, this EF1 tornado ran 7.1 miles across Johnston County on March 21, 2022, touching down at 6:43 PM CDT and reaching 200 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 21, 2022
- Touchdown
- 6:43 PM CDT (23:43 UTC)
- Lifted
- 6:53 PM CDT (23:53 UTC)
- On the ground
- 10 minutes
- Path length
- 7.1 miles (11.5 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Johnston County
- Touchdown point
- 34.142, -96.587
- Lift-off point
- 34.232, -96.526
- Record number
- 2203211743-01
What the Weather Service recorded
A powerful closed low across New Mexico and West Texas brought numerous thunderstorms and heavy rainfall to the region on the 21st. A few tornadoes were reported along with severe straight line winds and isolated large hail.
The final tornado from this storm developed just inside Johnston County where tree damage was noted on the northeastern side of the northern arm of Lake Texoma. The tornado continued northeast moving through the community of Emet producing tree damage and roof damage to some homes. The tornado likely dissipated just southeast of Milburn near the Blue River, however the storm continued to produce wind damage across Johnston County in areas between Milburn and Wapanucka.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Mar 21, 5:43 PM CDT, 1 hour earlier.
Area forecast discussion, Mar 21, 5:43 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Norman OK
543 PM CDT Mon Mar 21 2022
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday)
Issued at 201 PM CDT Mon Mar 21 2022
A mid-level trough will continue to stay over the Southern Plains
through tomorrow, allowing for additional lift across the area.
Showers and thunderstorms will most likely be ongoing this evening
as the theta-e axis shifts towards the east. Some of the storms,
especially in southern and southeastern OK, could produce severe
hail up to quarters. With sufficient deep-layer shear and low-
level curvature in the hodograph, a tornado or two cannot be ruled
out early this evening. A cold front will begin to push through
the area late this evening, and gusty northerly winds will follow
in its wake. That being said, a Wind Advisory will be in effect
starting at 4 am Tuesday and going until 7 pm Tuesday for all of
western OK and portions of western north TX. As the aforementioned
front moves through the area tomorrow, rain showers along and
behind the front are possible, especially in northwest and north
central OK. Cloud cover should overspread most of the Southern
Plains tomorrow, so decided to limit high temperatures into the
mid to upper 40s.
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 201 PM CDT Mon Mar 21 2022
The base of the aforementioned trough will be centered right over
the Plains Tuesday evening into Wednesday. Surface winds will
continue to stay out of the north throughout the day, picking up
again by the afternoon. Elevated fire weather concerns are
possible across portions of western OK on Wednesday afternoon.
Should see a gradual warming trend into the weekend as mid-level
ridging sets in over the area by mid week. High temperatures on
Sunday will get into the 80s across most of the area. Elevated
fire concerns will exist again mainly in western OK down into
western north TX. As of this forecast package, no precipitation is
expected through the rest of the long term.
&&
.AVIATION...
(00Z TAFS)
Issued at 432 PM CDT Mon Mar 21 2022
Widespread rain and embedded thunderstorms are expected though the
evening over many areas apart from southwestern Oklahoma. MVFR and
IFR conditions will persist in these areas. A cold front will move
through northwestern Oklahoma tonight and through central Oklahoma
by sunrise. Strong and gusty northwest winds are expected
following through the day Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 41 46 38 52 / 50 30 10 0
Hobart OK 37 45 35 56 / 50 20 0 0
Wichita Falls TX 41 50 39 60 / 20 10 0 0
Gage OK 31 43 31 53 / 90 30 0 0
Ponca City OK 42 48 35 51 / 80 60 20 10
Durant OK 50 58 40 58 / 60 10 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from 4 AM to 7 PM CDT Tuesday for OKZ004>006-
009>011-014>017-021>023-033>038.
TX...Wind Advisory from 4 AM to 7 PM CDT Tuesday for TXZ083>085.
&&
SHORT TERM...13
LONG TERM....13
AVIATION...09Hazardous weather outlook, Mar 21, 3:35 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 335 PM CDT Mon Mar 21 2022 OKZ004>048-050>052-TXZ083>090-221730- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 335 PM CDT Mon Mar 21 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... A surface low pressure center will develop around southwestern Oklahoma or adjacent parts of northern Texas, with a dryline extending southward. Additional thunderstorms are expected along and ahead of this dryline. Instability and wind shear will be favorable for supercell thunderstorms that will be capable of producing hail to 2-inch diameter, around 70 mph wind gusts and possibly tornadoes. These storms will move quickly east across far southern Oklahoma and northern Texas until 9 PM. .Heavy Rainfall... Heavy rainfall is possible which may lead to localized flooding, especially in urban areas. The highest risk for flooding is along and east of the I-35 corridor. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Strong Winds... Strong north winds will be possible Tuesday behind a cold front, with the strongest winds expected across western Oklahoma. Wind gusts of 40 to 50 mph will be possible. .Fire Weather... Strong north winds will create elevated fire weather conditions across parts of western Oklahoma and western north Texas Tuesday and Wednesday. Elevated conditions may occur again Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Mar 21, 4:32 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Norman OK
432 PM CDT Mon Mar 21 2022
OKZ038-039-044-045-TXZ090-212200-
Cotton OK-Stephens OK-Comanche OK-Jefferson OK-Clay TX-
432 PM CDT Mon Mar 21 2022
...Strong thunderstorms will impact portions of southeastern
Comanche, northwestern Jefferson, southwestern Stephens, eastern
Cotton and northwestern Clay Counties through 500 PM CDT...
At 431 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Byers to 3 miles south of
Petrolia to 4 miles west of Henrietta. Movement was north at 65 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Duncan, Waurika, Comanche, Temple, Petrolia, Byers, Hastings, Waurika
Lake, Corum, Empire City, Hulen and Charlie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3459 9822 3455 9799 3429 9797 3403 9802
3384 9825 3404 9835 3430 9830
TIME...MOT...LOC 2131Z 193DEG 58KT 3414 9831 3396 9824 3380 9827
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
03Special weather statement, Mar 21, 5:58 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Norman OK
558 PM CDT Mon Mar 21 2022
OKZ028>031-040>042-046-047-050-051-212345-
Love OK-Carter OK-Pottawatomie OK-Cleveland OK-Garvin OK-Johnston OK-
Marshall OK-Pontotoc OK-McClain OK-Seminole OK-Murray OK-
558 PM CDT Mon Mar 21 2022
...Strong thunderstorms will impact portions of northwestern
Johnston, Garvin, northeastern Love, southwestern Seminole, Carter,
southeastern Cleveland, western Pontotoc, northwestern Marshall,
Murray, southwestern Pottawatomie and southeastern McClain Counties
through 645 PM CDT...
At 558 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Antioch to 3 miles northwest
of Turner Falls to 4 miles south of Lake Murray. Movement was
northeast at 55 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ardmore, Pauls Valley, Sulphur, Davis, Marietta, Lone Grove,
Wynnewood, Stratford, Konawa, Maysville, Dickson, Mannsville, Roff,
Springer, Elmore City, Wayne, Paoli, Asher, Tribbey and Wanette.
This includes Interstate 35 between mile markers 18 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3515 9710 3498 9673 3432 9677 3392 9709
3434 9749 3478 9749
TIME...MOT...LOC 2258Z 214DEG 59KT 3468 9740 3446 9718 3401 9709
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
03Local storm report, Mar 21, 6:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 1 E COURTNEY 33.94N 97.50W
03/21/2022 LOVE OK EMERGENCY MNGR
POSSIBLE TORNADO DAMAGE.
&&
BUNKERLocal storm report, Mar 21, 6:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 1 E COURTNEY 33.94N 97.50W
03/21/2022 LOVE OK EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
E COURTNEY. POSSIBLE TORNADO DAMAGE.
&&
BUNKERLocal storm report, Mar 21, 6:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TORNADO WOODVILLE 33.97N 96.66W
03/21/2022 MARSHALL OK TRAINED SPOTTER
&&
BUNKERSpecial weather statement, Mar 21, 6:42 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Norman OK
642 PM CDT Mon Mar 21 2022
OKZ028-030-031-040>042-220015-
Pottawatomie OK-Garvin OK-Pontotoc OK-McClain OK-Seminole OK-
Murray OK-
642 PM CDT Mon Mar 21 2022
...Strong thunderstorms will impact portions of northeastern Garvin,
southwestern Seminole, northwestern Pontotoc, northeastern Murray,
south central Pottawatomie and southeastern McClain Counties through
715 PM CDT...
At 642 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Byars to 5 miles south of
Stratford to 6 miles north of Sulphur. Movement was northeast at 50
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ada, Sulphur, Stratford, Konawa, Byng, Roff, Asher, Fitzhugh and
Vanoss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3516 9671 3498 9667 3473 9666 3449 9700
3469 9700 3492 9703
TIME...MOT...LOC 2342Z 220DEG 43KT 3490 9699 3472 9695 3460 9696
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
03The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
11.7 hours before the tornado, 138 km from the path. March 21, 2022.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -9397 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2572 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
- 0-3 km lapse rate
- 5.3 K/km
Norman, OK (KOUN), 00:00Z
0.3 hours after it, 138 km from the path. March 22, 2022.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -47618 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
The surface observations
Durant (DUA), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Norman radar (KTLX), 143 km away, was scanning. The volume nearest the touchdown began at 23:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of March 21, 2022
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 21 | 3:12 PM CDT | EF1 | Palo Pinto, TX | 9.7 | 400 | $75,000 | ||
| March 21 | 3:35 PM CDT | EF3 | Jacksboro tornado, TX | 34.5 | 880 | 9 | ||
| March 21 | 4:31 PM CDT | EF1 | Montague, TX | 2.1 | 150 | |||
| March 21 | 4:34 PM CDT | EF1 | Montague, TX | 5.2 | 440 | 3 | ||
| March 21 | 4:47 PM CDT | EF0 | Wise, TX | 6.1 | 150 | |||
| March 21 | 4:54 PM CDT | EF1 | Montague, TX | 18.7 | 500 | |||
| March 21 | 5:17 PM CDT | EF0 | Love, OK | 6.8 | 50 | $20,000 | ||
| March 21 | 5:17 PM CDT | EF1 | Cooke, TX | 18.3 | 150 | |||
| March 21 | 5:31 PM CDT | EF0 | Tarrant, TX | 0.5 | 50 | |||
| March 21 | 5:37 PM CDT | EF0 | Tarrant, TX | 1.3 | 50 | |||
| March 21 | 5:48 PM CDT | EF2 | Guadalupe, TX | 7.9 | 600 | |||
| March 21 | 5:51 PM CDT | EF1 | Williamson, TX | 9.3 | 300 | |||
| March 21 | 5:54 PM CDT | EF2 | Travis, TX | 34.6 | 600 | $2,000 | ||
| March 21 | 6:11 PM CDT | EF2 | Marshall, TX to OK | 5.1 | 200 | 1 | 11 | $500,000 |
| March 21 | 6:12 PM CDT | EF0 | Tarrant, TX | 0.6 | 100 | $20,000 | ||
| March 21 | 6:29 PM CDT | EF1 | Marshall, OK | 10.1 | 200 | $500,000 | ||
| March 21 | 6:30 PM CDT | EF2 | Bastrop, TX | 12.0 | 500 | |||
| March 21 | 6:31 PM CDT | EF0 | Denton, TX | 1.9 | 50 | $20,000 | ||
| March 21 | 6:32 PM CDT | EF0 | Marshall, OK | 2.6 | 20 | |||
| March 21 | 6:54 PM CDT | EF0 | Bastrop, TX | 5.5 | 50 | |||
| March 21 | 7:14 PM CDT | EF1 | Milam, TX | 3.8 | 200 | $30,000 | ||
| March 21 | 7:25 PM CDT | EF0 | Falls, TX | 0.4 | 30 | $1,000 | ||
| March 21 | 7:28 PM CDT | EF1 | Lee, TX | 2.5 | 50 | |||
| March 21 | 8:08 PM CDT | EF0 | Limestone, TX | 11.8 | 100 | $200,000 | ||
| March 21 | 8:35 PM CDT | EF0 | Burleson, TX | 1.0 | 50 | $100,000 | ||
| March 21 | 8:40 PM CDT | EF0 | Burleson, TX | 0.3 | 175 | |||
| March 21 | 9:05 PM CDT | EF1 | Brazos, TX | 0.4 | 175 | $100,000 | ||
| March 21 | 9:35 PM CDT | EF1 | Madison, TX | 2.4 | 200 | $1.0 million | ||
| March 21 | 10:10 PM CDT | EF2 | Houston, TX | 19.1 | 200 | 1 | 10 | $5.0 million |
| March 21 | 10:20 PM CDT | EF2 | Upshur, TX | 40.0 | 700 | 8 | $2.6 million | |
| March 21 | 11:16 PM CDT | EF2 | Cherokee, TX | 37.1 | 1,400 | 1 | $1.8 million | |
| March 21 | 11:21 PM CDT | EF1 | Cass, TX | 1.8 | 150 | |||
| March 21 | 11:29 PM CDT | EF1 | Cass, TX | 2.0 | 200 | $100,000 | ||
| March 21 | 12:08 AM CDT | EF2 | Rusk, TX | 11.9 | 500 | 1 | $550,000 | |
| March 21 | 12:49 AM CDT | EF1 | Harrison, TX | 6.6 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.